A case study in Pharmacotherapy describes the first known instance of a drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome likely induced by a drug interaction between lamotrigine and ginseng.
A 44-year-old male with a medical history including depression, gastroesophageal reflux disease, congenital gastrointestinal abnormalities, and two lifetime events concerning seizures presented to the emergency department after experiencing a possible seizure. Four months prior, he had initiated the dietary supplements deer antler velvet and ginseng. He was diagnosed with generalized tonic-clonic seizure disorder and lamotrigine was initiated with up-titration according to the drug package labeling with a goal dosage of 150mg/twice daily. The patient continued to take the deer antler velvet and ginseng supplements.
On day 19 of lamotrigine therapy, the patient reported a mild, dull headache; on day 29 his lamotrigine dose was increased from 50 to 100mg/day as instructed by the package insert. By day 35, he had an erythematous, pruritic, swollen rash on the inside of his left arm that had been present for one week and was advised to continue lamotrigine and given a hydrocortisone cream for the rash. The condition worsened and at day 43 he presented to the emergency department with a pruritic rash that had spread to the torso. The lamotrigine was discontinued but 13 days later he was admitted for inpatient observation due to continued rash, headache, and myalgias. Admission laboratory results were notable for leukocytosis and elevated liver enzymes. The patient was diagnosed with DRESS syndrome due to the rash on more than 50% of his body, eosinophilia, myalgias, and liver involvement. After two days he was discharged and by day 19 after lamotrigine discontinuation, liver function tests and eosinophil level normalized.
A score of 5 was calculated using the Drug Interaction Probability Scale (DIPS), which indicates that the drug interaction between ginseng and lamotrigine was a probable cause of DRESS syndrome. Lamotrigine metabolism may be affected by hepatic microsomal enzyme-inducing and enzyme-inhibiting agents; for example, valproic acid’s inhibition of uridine diphosphate glucuronosyltransferase(UGT) enzymes can lead to a longer elimination half-life for lamotrigine and elevated levels. It is believed that ginseng inhibits UGT2B7 that likely predisposed this patient to a drug hypersensitivity reaction. Because this is the first reported case of this interaction leading to DRESS syndrome, additional case reports would support this proposed drug interaction.
For more information visit Wiley.com.
READ FULL ARTICLE From Wiley Online Library